Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Nashville, TN

July 20, 20235 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 2:32 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 2:32 PM CDT (19:32 UTC)
Expired
Jul 20, 2023, 5:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:32 PM CDTFLASH FLOOD1 Wsw Tullahoma, TNPhoto received on Twitter of significant flooding on Wilson Avenue in Tullahoma. Time estimated on radar.
Jul 20, 3:30 PM CDTFLASH FLOOD3 Nne Tullahoma, TNTwitter photo received of flooded roadway on Lake Hills Rd. in Ovoca. Time is radar estimated.
Jul 20, 4:13 PM CDTFLASH FLOOD2 W Normandy, TNWater rescue from vehicle on Rowesville Road.
Jul 20, 4:15 PM CDTFLASH FLOODTullahoma, TNPhoto received via Facebook of OReilly parking lot and a portion of Main Street flooded in downtown Tullahoma. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

298 
WGUS54 KOHX 201932
FFWOHX
TNC003-015-031-061-177-202245-
/O.NEW.KOHX.FF.W.0013.230720T1932Z-230720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
232 PM CDT Thu Jul 20 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Bedford County in middle Tennessee...
  Southeastern Cannon County in middle Tennessee...
  Coffee County in middle Tennessee...
  Grundy County in middle Tennessee...
  Southern Warren County in middle Tennessee...

* Until 545 PM CDT.

* At 232 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McMinnville, Manchester, Tullahoma, Gruetli-Laager, Tracy City, 
  Altamont, Coalmont, Morrison, Palmer, Beersheba Springs, 
  Centertown, Normandy, Viola, Hillsboro, Summitville, Pelham and 
  Raus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3535 8636 3547 8638 3582 8596 3561 8577
      3554 8562 3555 8556 3553 8556 3553 8561
      3549 8554 3543 8554 3541 8549 3532 8556
      3525 8589 3534 8603 3536 8616 3533 8626
      3538 8625 3539 8628 3541 8625 3541 8626

FLASH FLOOD...RADAR INDICATED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 20, 1:46 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
146 PM CDT Thu Jul 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 134 PM CDT Thu Jul 20 2023

A cluster of severe storms is currently racing across Middle
Tennessee, producing widespread wind damage and power outages,
while we're also experiencing an ongoing flooding threat.
Fortunately, once these storms exit the mid state, it will bring
an end to the worst of the days-long storms and heavy rain we have
experienced this week. Lesser storm chances will continue tonight
and tomorrow before ending altogether tomorrow night as a surface
boundary dips south of the region.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 134 PM CDT Thu Jul 20 2023

Drier, cooler air will finally settle over Middle Tennessee to
start off the weekend, and rain chances from Saturday through next
week will be hard to come by, which will be welcome given the
volume of rain that we've received this week. Temperatures this
weekend will be several degrees cooler than normal, but look for
readings to creep back up by the start of next week. By the middle
of the week, we can look forward to highs in the low to mid 90s
most areas, but dew points won't be excessive, so for now it
doesn't appear that any sort of heat advisory will be in play.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu Jul 20 2023

A cluster of severe thunderstorms is bearing down on the Nashville
Metro Area, so the first order of business with the 18Z TAF's is
to move these storms across Middle Tennessee. These storms do
contain severe wind gusts, although the storm core(s) will likely
stay north of BNA. We do expect a cessation of the active weather
behind this line. Look for dense fog to develop overnight, along
with low stratus in a few spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  66  84 /  40  30  20  10
Clarksville    73  87  64  85 /  30  30  10   0
Crossville     67  82  61  77 /  60  50  20  10
Columbia       72  88  65  83 /  50  50  30  10
Cookeville     70  84  63  79 /  60  40  10  10
Jamestown      68  81  62  77 /  60  30  10  10
Lawrenceburg   72  88  64  82 /  60  50  40  10
Murfreesboro   72  88  65  84 /  40  40  20  10
Waverly        71  86  63  83 /  40  40  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...Rose
LONG TERM....Rose
AVIATION.....Rose

In the hours before

Local storm report, Jul 20, 2:14 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
214 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tstm Wnd Dmg     5 WNW Readyville        35.85N 86.26W
07/20/2023                   Rutherford         TN   Trained Spotter

            Large tree down blocking Cranor Road.

&&

Shamburger
Local storm report, Jul 20, 2:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
216 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Tstm Wnd Dmg     6 W Centertown          35.73N 86.03W
07/20/2023                   Cannon             TN   Public

            Trees down on Red Hill Rd.

&&

Shamburger
Local storm report, Jul 20, 2:20 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
220 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     2 E Gallatin            36.38N 86.41W
07/20/2023  M56 MPH          Sumner             TN   AWOS

            AWOS station KXNX Gallatin Airport.

&&

Shamburger
Local storm report, Jul 20, 2:22 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
222 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Gallatin                36.38N 86.45W
07/20/2023                   Sumner             TN   Public

            Social media photos of numerous trees down
            around Gallatin with some blocking roads.

&&

Shamburger
Local storm report, Jul 20, 2:24 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
224 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Tstm Wnd Dmg     7 WSW Belle Meade       36.04N 86.96W
07/20/2023                   Davidson           TN   Public

            Tspotter photo of large tree down blocking
            Hwy 100 at Old Harding Pike.

&&

Shamburger
Local storm report, Jul 20, 2:29 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
229 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Tstm Wnd Dmg     Springfield             36.50N 86.88W
07/20/2023                   Robertson          TN   Newspaper

            Trees and power lines down throughout
            Robertson County with many across roads.

&&

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM CDTSpecial Weather StatementOHXJackson, Smith31 min
Jul 20, 5:57 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more3 hr
Jul 20, 7:10 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam3 hr
Jul 20, 7:58 AM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Putnam3 hr
Jul 20, 8:18 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Pickett4 hr
Jul 20, 9:25 AM CDTFlash Flood WarningOHXFentress3 hr
Jul 20, 10:47 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam, White5 hr
Jul 20, 11:35 AM CDTSpecial Weather StatementOHXSumner25 min
Jul 20, 11:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart40 min
Jul 20, 12:04 PM CDTFlash Flood Warning Considerable damage threatOHXFentress, Overton, Pickett6 hr
Jul 20, 12:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Jul 20, 12:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Robertson, Sumner, Wilson39 min
Jul 20, 12:41 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Robertson, Sumner, Wilson34 min
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson39 min
Jul 20, 1:06 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner54 min
Jul 20, 1:11 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson49 min
Jul 20, 1:29 PM CDTSpecial Weather StatementOHXBedford, Coffee46 min
Jul 20, 1:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more40 min
Jul 20, 1:44 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy31 min
Jul 20, 2:07 PM CDTSpecial Weather StatementOHXBedford, Williamson38 min
Jul 20, 2:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCoffee, Grundy, Van Buren, Warren, White34 min
Jul 20, 2:15 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Van Buren, White3 hr
Jul 20, 2:17 PM CDTFlash Flood WarningOHXDeKalb, Smith, Trousdale, Wilson3 hr
Jul 20, 2:20 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson3 hr
Jul 20, 2:23 PM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Jul 20, 2:30 PM CDTFlash Flood WarningOHXCannon, DeKalb, Van Buren, Warren3 hr
Jul 20, 2:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy45 min
Jul 20, 2:34 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Marshall, Maury, Rutherford, Williamson3 hr
Jul 20, 2:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jul 20, 2:49 PM CDTSpecial Weather StatementOHXMarshall41 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXGiles23 min
Jul 20, 2:55 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury35 min
Jul 20, 3:16 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr
Jul 20, 3:45 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 20, 3:56 PM CDTAreal Flood AdvisoryOHXPutnam109 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.